Hello to the Group,
This is my first post. I'm not familiar with these posting procedures. I'm glad to have found your group while researching Levaquin on the web. Recently I was prescribed a 14 day dosage of quinolone antibiotic (LEVAQUIN 500mg/day) for a prostate infection.
I knew nothing at that time of adverse quinolone reactions. On the 13th day of the prescription (12-11-00), I was awakened by severe pain in both elbows. The joint pain soon spread to arms, legs, hands, wrists, back, ankles, and feet, and also included muscle aches, and severe tiredness. I thought I was getting the flu, since that's the only time I'd ever had those kinds of pain, but I had no other flu symptoms (fever, vomiting, or diarrhea).
The next day, I went to my GP who had originally prescribed the Levaquin to get treatment for the flu symptoms. He said things didn't add up. I had no fever and my blood count was normal. He took me off the Levaquin, and substituted Ceftin (of the penicillin family) for the prostatitis problem. He said I did not have the flu.
Two days after my first visit, I returned to my physician and also made a trip to my heart doctor. In those two days I'd found your website and learned a lot about quinolone drugs. To my surprise, my GP agreed that I'd probably had an ADR to Levaquin. He said his immediate concern was my kidneys. He said he'd seen a couple of ADRs so severe it resulted in the patients having to go on dialysis temporarily. He wants me to come in weekly for the next 6 weeks for urine tests. However, my heart doctor blew off my suspicions of an ADR to Levaquin. But at least I have my suspicions in his records now.
It has now been two weeks since I stopped taking the Levaquin. I hate to get my hopes up too high, but most of my joint and tendon pains have ceased for the time being. My job keeps me at a computer keyboard most of each day, and I still have had some moderate hand, wrist, and forearm pains. I have stopped most other exercising and excessive physical work for a few weeks in hopes that it will help also. I am also taking a calcium supplement for a while.
I hope that mine has been a minimum impact ADR, but I'm not totally optimistic. I will wait out the next few months, and maybe even years, dreading more joint/tendon pain, and/or the appearance of other symptoms. However, my thanks is to you all, for the information on this forum. Without you sharing your personal experiences, I might never have even known what symptoms to be alert for! How many others never even realize they've had an quinolone ADR, or are never told so by their physicians.
I cannot imagine living through the rest of my life with these joint/tendon aches and pains, or worse. My heart and my hope goes out to all of you whose stories I've read here. I am alerting all my family and friends of the dangers of this dangerous family of fluoroquinolone chemicals. I have also filed an Adverse Drug Reaction report with the FDA and have received a confirmation of receipt from them. Another thanks to the information on ADR reports on your forum.
Wishing all of you good luck, good graces, and hope for a better new year.
Last Updated 7/31/04